Vancomycin‐lnduced Linear IgA Bullous Dermatosis

1UTHSCSA, San Antonio, TX

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 168

Case Presentation:

A 77‐year‐old man with a history of colon cancer was admitted with early sepsis. He was given vancomycin and ceftriaxone. On hospital day 4, the vancomycin was discontinued because of a high drug level. On hospital day 6, ceftriaxone was changed to clindamycin for treatment of periodontal abscesses. On hospital day 12, he developed a rash that progressed to include approximately 30% TBSA. There was bullae formation involving the entire back, chest, abdomen, and inner thighs. He had oral ulcerations. There was concern for TEN, so all medications including clindamycin, protonix, and terazocin were stopped. Skin biopsy showed subepidermal bullae with neutrophil infiltrates without evidence of TEN. Direct immunofluorescence showed IgA deposits along the dermal‐epidermal junction in a continuous manner. Biopsy was consistent with IgA linear bullous dermatosis. Patient was started on prednisone. No new lesions formed after 72 hours of discontinuation of medications, and within 2 weeks all wounds were healing without evidence of scarring.

Discussion:

Linear IgA bullous dermatosis (LABD) is a rare autoimmune disorder characterized by subepidermal blistering with IgA deposition at the basement membrane. Most cases of LABD are idiopathic. Although less common than the idiopathic form, cases of drug‐related LABD have been described. The drug‐induced form develops within 1‐15 days of the first dose of the inducing medication. No new lesions appear 1‐3 days after stopping the medication. The remaining lesions usually resolve within 2‐7 weeks of the drug's discontinuation. If patients are rechallenged with the drug, a more severe recurrence develops. Dapsone and prednisone have been used with the drug‐induced form, but the effect of these medications on disease resolution is unclear. The most common drug related to LABD is vancomycin, with cases having occurred 2 weeks after its discontinuation.

Conclusions:

With the emergence of resistant gram‐positive organisms, vancomycin use has increased significantly along with increased reports of adverse skin reactions including linear IgA bullous dermatosis. LABD can present similarly to TEN, but it can be differentiated by skin biopsy and direct immunofluorescence. As hospitalists, we use vancomycin frequently, and it is important to recognize various adverse skin reactions related to vancomycin and the need to confirm diagnosis quickly with skin biopsy and discontinuation of vancomycin.

Author Disclosure:

R. Poteet, none.

To cite this abstract:

Poteet R. Vancomycin‐lnduced Linear IgA Bullous Dermatosis. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 168. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/vancomycinlnduced-linear-iga-bullous-dermatosis/. Accessed November 14, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.